Hail, Larimer
- When
- May 14, 12:27 PM MST
- Where
- Larimer County, 1.38 mi N of Berthoud
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -105.080
A strong thunderstorm produced nickel size hail in Larimer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced nickel size hail in Larimer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 14, 8:58 AM MST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 958 AM MDT Thu May 14 2020 .UPDATE... Issued at 957 AM MDT Thu May 14 2020 Convective showers and isolated storms continue over the northern sections of the forecast area this morning. This appears to be related to mid level frontogenesis and neutral lapse rates along a mid level cold front. This frontogenetic zone slips farther south and east this afternoon but weakens. However, the airmass will destabilize with daytime heating, and we're already seeing building cumulus along the Front Range. A short wave was moving east across Wyoming with the trailing portion of this wave moving across northwest Colorado. This should be timed well to bring a fairly early round of convection across the forecast area and better shower/storm coverage, so we may be increasing PoPs for the afternoon. While the majority of the showers and storms will push east across the plains by early evening, a few could linger closer to the Front Range with continued upper level support from the departing right rear entrance region of the upper jet. Surface based CAPE calculated from the 12Z Denver sounding to be near 1100 J/kg with a T/Td of 70/44, and near 600 j/kg with 70/40. Stronger storms will be capable of producing a fair amount of small hail, brief heavy rain, and wind gusts to 45 mph. A severe storm or two is possible if we maintain the higher dewpoints, which it looks like we should be able to do in some areas given the morning rainfall. Convective allowing models dispersed that threat pretty much anywhere across the plains, but one would have to favor the stronger storm threat in areas that have seen more sunshine this morning - roughly along and south of I-76 over the northeast plains and Highway 34 from Greeley to Loveland. && .SHORT TERM...(Today and tonight) Issued at 330 AM MDT Thu May 14 2020 Showers and storms have developed early this morning mainly over the Fort Collins to Greeley area. The stronger storms have produced small hail and a decent amount of cloud to ground lightning. PoPs were added through the mid morning hours along and north of a line from Loveland to Holyoke as at least isolated showers and storms are expected to continue. Any hail from these storms will stay below severe limits since most unstable CAPEs values are only around 500 j/kg. The next area of focus is the low clouds and patchy fog. There were a couple of reports of fog with visibilities below a quarter mile in Washington and Phillips Counties but the spacial extent of the dense fog is very small. A slight northwesterly shift in surface winds from the showers that passed to the north of Washington and Phillips Counties is working to dissipate the low clouds and fog. I added some patchy fog to the forecast in those two counties since some may still exist during the early morning hours but a dense fog advisory will not be needed. Farther west, low clouds have developed over the urban corridor and these low clouds are preventing fog from developing. Therefore, fog was kept out of the forecast there but some hazy conditions are certainly possible. Low clouds will clear during the morning allowing for sunshine to warm temperatures into the upper 60s to low 70s across the plains. Some weak instability will develop with surface CAPEs reaching up to 1,000 j/kg during the mid afternoon over the urban corridor and plains. Showers and storms will develop over the mountains and foothills early this afternoon and will push eastward throughout the rest of the afternoon and evening. Gusty winds up to 45 mph and small hail will be possible with the stronger storms but storms should stay below severe limits. These storms will congeal into a complex of storms this evening across the plains east of DIA with decent rainfall amounts possible. Moderate southeasterly low level winds will bring in slightly better instability over Lincoln County this evening. A couple stronger storms are possible with hail and damaging winds the primary threats. Showers and storms will continue past midnight across the plains but the mountains and urban corridor should dry out. .LONG TERM...(Friday through Wednesday) Issued at 209 AM MDT Thu May 14 2020 Main concern for Friday is the severe weather potential on the plains. There will be a moderate westerly flow aloft over Colorado while a disturbance moves across the state during the day with some weak synoptic scale QG ascent. There will be a moist, southeast low level flow across the plains and also the potential for a Denver cyclone which could act as a focus for storms during the afternoon. Surface dewpoints will be in the mid 40s to lower 50s with resultant CAPE values anywhere from 800-1500 j/kg. With mid level flow of 30- 40kt certainly some potential for severe storms. SPC already has much of Northeast Colorado targeted for a marginal risk for severe storms and this looks reasonable. PW values also on the increase Friday afternoon with pw values from 3/4 to 1" of water so certainly heavy rains with storms as well. Much of the storms will have ended towards midnight as the trof passes by. On Saturday, trof axis moves into central plains with a moderate QG decent signal across Northern Colorado. Airmass will be a little drier while CAPE values under 500/j/kg and mainly southern sections of county warning area, especially over the Palmer Divide and southern Front Range Foothills with best chance for a storm. Temperatures slightly cooler on Saturday behind Friday nights wave. From Sunday through Tuesday, a warmer and drier pattern emerges as high amplitude ridge aloft builds over the state on Sunday before slowly shifting east into the central plains early next week. Resultant thermal ridge will be over Colorado Monday and Tuesday with 700mb temperatures close to 15c. This will support temperatures well into the 80s across the plains and possibly close to 90 degrees in a few locations. This ridge aloft is in response to upstream deep low across the Great Basin. May see a better chance for a storm by later Tuesday/Tuesday evening as moisture advection northward between the upper low over the Great Basin and the ridge over the central plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 957 AM MDT Thu May 14 2020 Main concern is shaping up to be thunderstorms this afternoon. Airmass is destabilizing and expect enough instability to combine with upper level support to produce a round or two of thunderstorms. Main threat for storms would be between 19Z and 23Z, but couldn't rule out a stray storm til around 02Z. Storms will be capable of producing 35 knot gusts and small hail, given sufficient instability. Next concern will be potential for low clouds and fog after 09Z tonight. A lot of this depends on how much rain we'll get and potential for Denver Cyclone, and odds are favoring more stratus with the latest model runs. We'll adjust accordingly. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Danielson LONG TERM...Entrekin AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1007 AM MDT Thu May 14 2020 COZ030>051-151615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1007 AM MDT Thu May 14 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will become more numerous across the forecast area this afternoon. Stronger storms will be capable of producing a considerable amount of small hail, brief heavy rain, and gusty winds up to 45 mph. An isolated severe storm or two with large hail around 1 inch in diameter is possible. The main threat of any severe storms would be along and south of I-76 on the eastern plains and along/south of Highway 34 from Greeley to Loveland. Those areas have seen more sunshine and destabilization. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Expect a good chance for showers and thunderstorms Friday afternoon and evening, with some storms being strong to severe with large hail, heavy rain, and damaging winds being the primary threats. Isolated showers and storms will be possible Saturday, especially over the foothills and Palmer Divide regions. Elsewhere, conditions will be mainly dry. A much warmer and drier pattern will develop Sunday through Tuesday. Highs will reach the upper 80s to lower 90s across the urban corridor and plains. Critical fire danger may develop on Monday and Tuesday over areas south of I-70 with rising temperatures, gusty winds and lowering humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. However, any reports of hail, heavy rainfall, or strong winds will be appreciated.
The Denver radar (KFTG), 75 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884740.